Send to:

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 2004 Sep;38(9):1446-8. Epub 2004 Jun 22.

Acute interstitial nephritis due to cefoperazone.

Author information

  • 1Faculty of Medicine, Baskent University, Adana Teaching and Medical Research Center, Adana, Turkey.



To describe a case of cefoperazone-induced acute interstitial nephritis (AIN) in which the diagnosis was supported by renal biopsy.


A 35-year-old woman presented to our hospital with decreased urine output and no past history of renal problems. Fifteen days prior to presentation, she had started treatment with intramuscular cefoperazone 1 g/day for a scalp infection. On day 12 of therapy, the patient noted decreased urine output, anorexia, and weakness, but she continued taking cefoperazone for 3 more days. Hemodialysis and oral prednisolone 1 mg/kg (30 mg twice daily) were started. Renal function returned to normal after 2 months of prednisolone treatment.


Although AIN has been linked with other cephalosporins, as of June 18, 2004, to our knowledge, this is the first report of a cefoperazone-induced case. We based our diagnosis on the features of acute-onset renal failure, abnormal urinalysis findings, eosinophilia, inflammatory infiltrate in the interstitium, and recovery from renal failure after initiation of corticosteroid treatment. Application of the Naranjo probability scale indicated a probable relationship between the acute renal failure secondary to the possible AIN and cefoperazone therapy in this patient.


This case indicates that cefoperazone, like other cephalosporins, can cause AIN. We recommend close monitoring of renal function in patients who are prescribed this drug.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk